Q: I read that some scientists are concerned about nanoparticles found in products such as sunscreen. These particles are so tiny, they...
Q: I read that some scientists are concerned about nanoparticles found in products such as sunscreen. These particles are so tiny, they could get into places in our bodies that larger particles can’t.
Shouldn’t you warn people?
A: The Environmental Working Group is a collaborative group of scientists that first raised a red flag about nanoparticles in sunscreens. These extremely small particles of titanium and zinc compounds provide an effective way of blocking both UVA and UVB rays. Unlike the old white zinc-oxide cream lifeguards used to smear on their noses, products containing nanoparticles appear transparent.
The researchers were suspicious about nanoparticles and expected that after reviewing all the safety data, they would recommend against using such products. The conclusions they reached were quite different from those they anticipated: “Repeated studies have shown that these ingredients do not penetrate healthy skin, indicating that consumers’ exposures would be minimal.” The scientists are critical of many other sunscreen ingredients and suggest consumers look for sunscreens with zinc or titanium to provide broad UV protection.
- With Marshawn Lynch retired, what will Seahawks do with money they save?
- Police: Ohio newborn appears to have died from dog bite
- Panthers' Cam Newton and Seahawks' Russell Wilson handled Super Bowl losses very differently
- Sale of Weyerhaeuser’s Federal Way campus means more intensive development
- Seahawks' Russell Wilson writes a thank-you letter to Peyton Manning
Most Read Stories
Q: Is there any other high-blood-pressure medication that can replace Toprol XL that would not cause hair loss?
A: Beta blockers such as metoprolol (Lopressor, Toprol-XL) and atenolol (Tenormin, Tenoretic) may cause hair loss. Many cardiologists no longer consider beta blockers the best choice for first-line treatment of high blood pressure. Ask your doctor whether another medication might be appropriate for you.
Q: Has anyone else wet the bed while taking Chantix? I had a dream that I had gotten out of bed, gone into the bathroom, sat down and urinated. Then I woke up and discovered that I had wet the bed.
I knew to expect nausea and weird dreams when I started taking the drug a month ago. Starting the second week, my anxiety and mood swings have gotten bad. The bed-wetting was the last straw. I stopped taking Chantix entirely. I’m not happy about that, because I really want to quit smoking.
A: We could find no scientific reports of bed-wetting linked to Chantix. This stop-smoking drug does cause vivid dreams and nightmares, which may contribute to this problem. Anyone who has experienced such a side effect can report it to www.peoplespharmacy.com or www.fda.gov/medwatch/.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or via their Web site: www.peoplespharmacy.org